The potential for Depakote to cause severe birth defects in babies exposed to the drug in utero has led health officials in the U.K. to call for stronger warnings about the risk of becoming pregnant while taking the epilepsy medication. The U.K.’s Medicines and Healthcare Products Regulatory Agency (MHRA) issued a press release on January 21, calling for doctors to provide women with accurate information about the risk of birth defects from Depakote use in pregnancy. As a result, all medications in the U.K. that contain Depakote’s active ingredient, valproate, will be required to include updated warnings about the potential risk of developmental disorders and other birth defects from the anticonvulsant. If you or a loved one has been harmed by Depakote side effects, contact an experienced Depakote lawyer today for legal help.
According to the MHRA, out of the 35,000 women prescribed Depakote or similar medications, about 375 become pregnant each year. Unfortunately, because of a significant lack of education regarding the risk of birth defects from Depakote, many women and even some doctors in the U.K. remain unaware of the potential for Depakote to cause developmental disorders in children exposed to the anticonvulsant drug in early pregnancy, which means women may become pregnant while taking the medication, without knowing that it could have an adverse impact on their developing child. In the U.S., the FDA put new restrictions on the use of Depakote during pregnancy in 2013, but only for its use in the treatment of migraine headaches, not for pregnant women using it to treat epilepsy.
These updated warnings in the United Kingdom come on the heels of a year-long review of the side effects of Depakote and its potential pregnancy risks. “The warnings on the risks of valproate in pregnancy have been further strengthened because we want to ensure that medical professionals inform women and girls of the latest information about the risks of developmental disorders in children exposed to valproate during pregnancy, in addition to the already well-known risk of birth defects,” said Dr. June Raine, director of MHRA’s Vigilance and Risk Managements of Medicines Division. “If valproate is the only option, women of childbearing age should be given effective contraception. Women taking valproate must have regular reviews of their treatment.”
According to drug regulators in the U.K., 30% to 40% of children exposed to Depakote in pregnancy suffer developmental problems after birth, like a lower IQ, walking and talking delays, and speech and language problems. They also found that women who became pregnant while taking Depakote were 11% more likely to give birth to a child with severe malformations like neural tube birth defects and cleft palate defects. If you took Depakote while pregnant, and your child has suffered developmental delays or another serious side effect, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a knowledgeable Depakote lawyer who has experience handling birth defect claims.
[box type=”note” align=”aligncenter” ]Source: http://www.mhra.gov.uk/NewsCentre/Pressreleases/CON502625[/box]